Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 5, NWS Missoula, MT

August 6, 20217 counties in Montana

NWS Missoula, MT issued this fire weather watch at Aug 6, 2021, 2:46 PM MDT for 7 counties in Montana. It took effect at Aug 8, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 6, 2021, 2:46 PM MDT (20:46 UTC)
In effect from
Aug 8, 2021, 12:00 PM MDT
Expired
Aug 7, 2021, 1:09 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS85 KMSO 062046
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
246 PM MDT Fri Aug 6 2021

MTZ110-072100-
/O.NEW.KMSO.FW.A.0005.210808T1800Z-210809T0300Z/
Deerlodge/West Beaverhead-
246 PM MDT Fri Aug 6 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: Anticipate a combination of thunderstorms, gusty winds,
  and low relative humidity.

* Thunderstorms: A mix of wet and dry.

* Wind gusts: 35 to 50 mph.

* Minimum Humidities: 17 to 27 percent.

&&

$$

MTZ111-072100-
/O.NEW.KMSO.FW.A.0005.210808T1800Z-210809T0300Z/
East Beaverhead-
246 PM MDT Fri Aug 6 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: Anticipate a combination of thunderstorms, gusty winds,
  and low relative humidity.

* Thunderstorms: A mix of wet and dry.

* Wind gusts: 35 to 50 mph.

* Minimum Humidities: 13 to 23 percent.

&&

$$
1 follow-up statement
207 
WWUS85 KMSO 071909
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
109 PM MDT Sat Aug 7 2021

MTZ110-090300-
/O.UPG.KMSO.FW.A.0005.210808T1800Z-210809T0300Z/
/O.NEW.KMSO.FW.W.0013.210808T1800Z-210809T0300Z/
Deerlodge/West Beaverhead-
109 PM MDT Sat Aug 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: Anticipate a combination of thunderstorms, gusty winds,
  and low relative humidity. The driest conditions coupled with
  strong winds are most likely along and south of the Continental
  Divide.

* Thunderstorms: A mix of wet and dry.

* Wind gusts: Southwest to west 35 to 50 mph. Higher gusts 
  possible with thunderstorms.

* Minimum Humidities: 17 to 27 percent.

&&

$$

MTZ111-090300-
/O.UPG.KMSO.FW.A.0005.210808T1800Z-210809T0300Z/
/O.NEW.KMSO.FW.W.0013.210808T1800Z-210809T0300Z/
East Beaverhead-
109 PM MDT Sat Aug 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: Anticipate a combination of thunderstorms, gusty 
  winds, and low relative humidity. 

* Thunderstorms: A mix of wet and dry.

* Wind gusts: Southwest to west 35 to 50 mph. Higher gusts
  possible with thunderstorms.

* Minimum Humidities: 13 to 23 percent.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Aug 6, 2:55 AM MDT, 11 hours 51 minutes earlier.

Area forecast discussion, Aug 6, 2:55 AM MDT, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
255 AM MDT Fri Aug 6 2021

.DISCUSSION...Scattered showers and thunderstorms continue to
spread across portions of the Northern Rockies this morning, and
will persist through the afternoon and evening today. Most of the
activity will be along and south of Highway 12 in north-central
Idaho, and Interstate 90 in western Montana. Gusty winds and
frequent lightning will be the main threats, though brief heavy
downpours under the stronger storms can't be ruled out.

Out side of convection, westerly winds will be on the increase
region wide through the afternoon today, and during the afternoon
Saturday, as the flow turns more zonal. Westerly winds gusting
upwards of 20 to 25 mph will be common all across the Northern
Rockies.

Mid-range forecast models continue to indicate a low pressure
system dropping south out of British Columbia late Saturday and/or
Sunday, and lingering over the region through Monday. Ensemble
members are starting to become more closely aligned with the
timing and placement of the low, the differences at this time, is
how much moisture will be associated with it. As of this morning,
Northwest Montana, particularly Glacier National Park, the
Flathead NF and the Seeley/Swan Range will benefit from most of
the rainfall. While the rest of western Montana may see lighter
amounts, the rainfall will be beneficial. The further south you
travel from Highway 12 in Idaho and Interstate 90 in western
Montana, the amounts drop off quite a bit. The highest peaks along
the Continental Divide, may even see at dusting of snow, along
with strong gusty winds up to 50 mph.

&&

.AVIATION...Scattered showers and thunderstorms continue to
spread across portions of the Northern Rockies this morning, and
will persist through the afternoon and evening today. Most of the
activity will be along and south of Highway 12 in north-central
Idaho, and Interstate 90 in western Montana. Aviation sites KBTM
and KSMN will stand the best chance at seeing thunderstorm
activity during the day. The best timing, will be 06/2000Z -
07/0100Z. Frequent lightning, gusty winds and perhaps small hail
can be expected from any thunderstorm development. Out side of
convection, westerly winds will be on the increase throughout the
Northern Rockies, where gusts could exceed 25kts at area terminals,
both this afternoon and Saturday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:21 PM MDTSpecial Weather StatementMSOPowell39 min
Aug 5, 8:08 PM MDTSpecial Weather StatementMSO52 min
Aug 5, 9:12 PM MDTSpecial Weather StatementMSO48 min
Aug 6, 1:13 AM MDTSpecial Weather StatementMSORavalli47 min

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.